Service de pharmacie, Centre hospitalier d’Armentières, France, Service de réanimation, Centre hospitalier d’Armentières, France
- Key words: docetaxel, neutropenic enterocolitis, side effects
- DOI : 10.1684/jpc.2012.0222
- Page(s) : 163-6
- Published in: 2012
Docetaxel is widely used in the treatment of breast cancer or lung cancer. Its digestive and haematological toxicities are well known. We present here the case of a neutropenic enterocolitis, rarely described adverse but potentially fatal following administration of docetaxel. A 60-year-old woman, who received three courses of FEC (5-fluorouracil, epirubicin, cyclophosphamide) followed by three courses of docetaxel appears to emergencies seven days after her last course of docetaxel therapy for fever with severe headache, abdominal pain, diarrhea and vomiting associated to neutropenia. The diagnosis of infectious colitis was then placed and an antibiotherapy with ceftriaxone and metronidazole was instituted. The evolution of the patient was marked by a worsening of his condition required her transfer to intensive care unit where the evolution was favorable after rehydration, a quiescence of the intestine and broad-spectrum antibiotics by piperacillin-tazobactam and ciprofloxacin. In the absence of bacteriological documentation, the responsibility of docetaxel in this neutropenic enterocolitis was decided. The clinical signs of neutropenic enterocolitis are non-specific and diagnosis is difficult. The mechanism involved is not known but one hypothesis is the occurrence of initial ulceration of the gastrointestinal mucosa, associated with neutropenia, an imbalance of intestinal flora, and a decrease in blood flow to the cecum, thus promoting bacterial overgrowth and bacterial translocation. Mortality associated with this event is significant and estimated at between 40 and 50% by some authors. The neutropenic enterocolitis should be considered in any patient treated with docetaxel with signs of colitis. The management is symptomatic and a broad-spectrum antibiotics are recommended. There are no recommendations concerning the reintroduction of docetaxel after a neutropenic enterocolitis, although some authors advocate its discontinuation.